Treatment with alpha interferon associated with the development of paraneoplastic pemphigus

Robert Kirsner, G. J. Anhalt, F. A. Kerdel

Research output: Contribution to journalArticle

51 Citations (Scopus)

Abstract

The use of interferon (INF) is usually considered safe, the major side-effect being a flu-like syndrome. However, with its ability to alter immune responsiveness, INF has been associated with the induction of autoimmune diseases. We report a patient with Waldenstrom's macroglobulinaemia who developed a generalized blistering eruption after treatment with systemic INF-α 2A (INF) for multiple skin cancers. The patient's skin showed histological features, immunofluorescence findings, and immunoprecipitation diagnostic of paraneoplastic pemphigus. Despite aggressive treatment the patient died. In our patient, the use of INF was temporally related to the development of paraneoplastic pemphigus. Although interferon has been shown to induce other autoimmune diseases, to our knowledge this is only the second report of a patient treated with an interferon who subsequently developed a fatal autoimmune blistering disorder. Paraneoplastic pemphigus is a recently described autoimmune bullous disorder with a poor prognosis. The mechanism by which INF triggered the paraneoplastic pemphigus is not known.

Original languageEnglish
Pages (from-to)474-478
Number of pages5
JournalBritish Journal of Dermatology
Volume132
Issue number3
DOIs
StatePublished - Mar 22 1995

Fingerprint

Pemphigus
Interferon-alpha
Interferons
Therapeutics
Autoimmune Diseases
Waldenstrom Macroglobulinemia
Skin Neoplasms
Immunoprecipitation
Interferon-gamma
Fluorescent Antibody Technique
Skin

ASJC Scopus subject areas

  • Dermatology

Cite this

Treatment with alpha interferon associated with the development of paraneoplastic pemphigus. / Kirsner, Robert; Anhalt, G. J.; Kerdel, F. A.

In: British Journal of Dermatology, Vol. 132, No. 3, 22.03.1995, p. 474-478.

Research output: Contribution to journalArticle

@article{851250cb764f42ed8b05cb6c24582695,
title = "Treatment with alpha interferon associated with the development of paraneoplastic pemphigus",
abstract = "The use of interferon (INF) is usually considered safe, the major side-effect being a flu-like syndrome. However, with its ability to alter immune responsiveness, INF has been associated with the induction of autoimmune diseases. We report a patient with Waldenstrom's macroglobulinaemia who developed a generalized blistering eruption after treatment with systemic INF-α 2A (INF) for multiple skin cancers. The patient's skin showed histological features, immunofluorescence findings, and immunoprecipitation diagnostic of paraneoplastic pemphigus. Despite aggressive treatment the patient died. In our patient, the use of INF was temporally related to the development of paraneoplastic pemphigus. Although interferon has been shown to induce other autoimmune diseases, to our knowledge this is only the second report of a patient treated with an interferon who subsequently developed a fatal autoimmune blistering disorder. Paraneoplastic pemphigus is a recently described autoimmune bullous disorder with a poor prognosis. The mechanism by which INF triggered the paraneoplastic pemphigus is not known.",
author = "Robert Kirsner and Anhalt, {G. J.} and Kerdel, {F. A.}",
year = "1995",
month = "3",
day = "22",
doi = "10.1111/j.1365-2133.1995.tb08688.x",
language = "English",
volume = "132",
pages = "474--478",
journal = "British Journal of Dermatology",
issn = "0007-0963",
publisher = "Wiley-Blackwell",
number = "3",

}

TY - JOUR

T1 - Treatment with alpha interferon associated with the development of paraneoplastic pemphigus

AU - Kirsner, Robert

AU - Anhalt, G. J.

AU - Kerdel, F. A.

PY - 1995/3/22

Y1 - 1995/3/22

N2 - The use of interferon (INF) is usually considered safe, the major side-effect being a flu-like syndrome. However, with its ability to alter immune responsiveness, INF has been associated with the induction of autoimmune diseases. We report a patient with Waldenstrom's macroglobulinaemia who developed a generalized blistering eruption after treatment with systemic INF-α 2A (INF) for multiple skin cancers. The patient's skin showed histological features, immunofluorescence findings, and immunoprecipitation diagnostic of paraneoplastic pemphigus. Despite aggressive treatment the patient died. In our patient, the use of INF was temporally related to the development of paraneoplastic pemphigus. Although interferon has been shown to induce other autoimmune diseases, to our knowledge this is only the second report of a patient treated with an interferon who subsequently developed a fatal autoimmune blistering disorder. Paraneoplastic pemphigus is a recently described autoimmune bullous disorder with a poor prognosis. The mechanism by which INF triggered the paraneoplastic pemphigus is not known.

AB - The use of interferon (INF) is usually considered safe, the major side-effect being a flu-like syndrome. However, with its ability to alter immune responsiveness, INF has been associated with the induction of autoimmune diseases. We report a patient with Waldenstrom's macroglobulinaemia who developed a generalized blistering eruption after treatment with systemic INF-α 2A (INF) for multiple skin cancers. The patient's skin showed histological features, immunofluorescence findings, and immunoprecipitation diagnostic of paraneoplastic pemphigus. Despite aggressive treatment the patient died. In our patient, the use of INF was temporally related to the development of paraneoplastic pemphigus. Although interferon has been shown to induce other autoimmune diseases, to our knowledge this is only the second report of a patient treated with an interferon who subsequently developed a fatal autoimmune blistering disorder. Paraneoplastic pemphigus is a recently described autoimmune bullous disorder with a poor prognosis. The mechanism by which INF triggered the paraneoplastic pemphigus is not known.

UR - http://www.scopus.com/inward/record.url?scp=0028923220&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028923220&partnerID=8YFLogxK

U2 - 10.1111/j.1365-2133.1995.tb08688.x

DO - 10.1111/j.1365-2133.1995.tb08688.x

M3 - Article

C2 - 7718471

AN - SCOPUS:0028923220

VL - 132

SP - 474

EP - 478

JO - British Journal of Dermatology

JF - British Journal of Dermatology

SN - 0007-0963

IS - 3

ER -